advertisement
Question
Posted by: Ang | 2009-08-06

UC

My hubby was diagnosed with Ulcerative Colitis, and is treated with Prednisone and Salazopyrin. He is having negative side effects on both of these medications. The problem lies with the fact that these meds do help the UC, however they cause other symptoms (such as nausea, rashes etc, stomach cramping, headaches) which are worse than the UC. The Gastroenterologist wants to keep him on these meds as he feels the UC symptoms are getting better, but my hubby seems to have gone from a healthy active adult to a degenerate in the matter of 4 months. He can no longer work, he has lost 30 kg, he is sleeping around 18 hours a day, very weak. The specialists seem to think as long as he is not bleeding or the diarrhea is less than 4 times a day the medication is working.
Is there any suggestions or assistance you could offer?
He is already on probiotic, omega 3 oil supplements.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Hi Ang

From your description of the detioration in your husband it definitely sounds as though the 'cure' is far more dangerous than the condition.

At this point I would suggest getting a 2nd, 3rd or 4th opinion until you find s specialist that is willing to 'work with you' to bring your hubby back to his former self. I would also consult with a nutritionist (not necessarily a dietician) that has some sensible suggestions to help improve the damaged gut lining.

Although gastroenterologists rarely support the role that food sensitivities can play in UC, I have had great success in assisting patients with UC by excluding certain foods (especially sugar, wheat, dairy, coffee, processed food, alcohol). In some cases this may have to run concurrently with appropriate medication, however it often means being able to use lower doses more infrequently.

If the medication is what's doing the damage (and it sounds as though it is) the sooner he stops, the better. Once he starts to regain his strength the whole question of UC can be reassessed. He may find that his condition responds well to dietry modification and a well coordinated nutritional approach, which would be great.

I don't think he will get much benefit from the supplements while still taking the cortisone and Salazopyrin. The probiotic and Omega 3 oils are very good, but he will need a far more focused and detailed approach.

Hope this helps.


Kevin

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement